Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 65, NWS Denver/Boulder, CO

May 22, 2005Morgan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 22, 2005, 7:23 PM MDT for Morgan County, Colorado. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2005, 7:23 PM MDT (01:23 UTC)
Expired
May 22, 2005, 8:30 PM MDT
In force
67 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Morgan County, CO

The radar

The Denver radar (KFTG), 80 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2839 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 230124
SVRBOU
COC087-230230-
/O.NEW.KBOU.SV.W.0065.050523T0123Z-050523T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
723 PM MDT SUN MAY 22 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF FORT MORGAN

* UNTIL 830 PM MDT

* AT 717 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES SOUTH OF WELDONA...OR ABOUT 9 MILES WEST
  OF FORT MORGAN...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELDONA...
  SNYDER...LOG LANE VILLAGE...JACKSON RESERVOIR...GOODRICH...GARY...
  FORT MORGAN AND BRUSH.

RADAR INDICATED ANOTHER THUNDERSTORM CAPABLE OF PRODUCING PENNY 
SIZED HAIL NEAR JACKSON RESERVOIR.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4048 10415 4034 10414 4025 10402 4002 10349
      4034 10354

$$

BARJENBRUCH
2 follow-up statements
000 
WWUS55 KBOU 230159
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
758 PM MDT SUN MAY 22 2005

COC087-230230-
/O.CON.KBOU.SV.W.0065.000000T0000Z-050523T0230Z/
MORGAN CO-
758 PM MDT SUN MAY 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM MDT FOR
MORGAN COUNTY...

AT 752 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM 
WAS LOCATED 3 MILES SOUTHWEST OF GOODRICH...OR ABOUT 16 MILES WEST 
OF FORT MORGAN...MOVING EAST AT 30 MPH.

THE FIRST STORM WHICH MOVED THROUGH THE FORT MORGAN AREA HAD 
WEAKENED CONSIDERABLY.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WELDONA...SNYDER...LOG LANE VILLAGE...JACKSON RESERVOIR...GOODRICH...
GARY...FORT MORGAN AND BRUSH.

LAT...LON 4048 10415 4034 10414 4025 10402 4002 10349
      4034 10354

$$

BARJENBRUCH
000 
WWUS55 KBOU 230230
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
830 PM MDT SUN MAY 22 2005

COC087-230240-
/O.EXP.KBOU.SV.W.0065.000000T0000Z-050523T0230Z/
MORGAN CO-
830 PM MDT SUN MAY 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR MORGAN COUNTY EXPIRED AT 830
PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4048 10415 4034 10414 4025 10402 4002 10349
      4034 10354

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:30 PM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 22, 3:30 PM MDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT MON MAY 22 2005

.SHORT TERM...TNGT-TUE...SURGE OF HI PRES SPREAD S FM WY OVR URBAN
CORRIDOR ERLY THIS AFTN AND MOVD DRIER AIR INTO AREA.  AMS WITH 50
PLUS DWPTS AND SELY SFC WNDS HAS BEEN SHUNTED FARTHER TO E NR ERN
BRDR.  CAPES FM FCST UPR AIR SOUNDING RANGED FM OVR 400J/KG IN MTNS
TO NR 1300J/KG IN NERN CORNER.  SPC TORNADO WATCH HIT MST FAVORABLE
AREA FOR SVR ON PLAINS INTO EVE.  ON TUE AFTN HIEST CAPES ARE AGN
OVR NERN PLAINS BUT AMS THERE MAY BE CAPPED UNTIL VRY LATE.  THERE
ARE BETTER CAPES OVR URBAN CORRIDOR WHICH IS NOT CAPPED.  WILL UP
TO SCT TSTMS MST PLACES E OF MTNS.  MDLS DIFFER WITH ETA SHOWING
SFC HI PRES OVR NERN PLAINS WHILE GFS SHWS INVRTD LEE TROF.  Q-G
OMEGA SHOWS ALL UPWARD MOTION ON BOTH MDLS.  WILL GENLY COMPROMISE
ON MOS TEMPS OVRNGT AND UNDERCUT ALL MOS GUIDANCE ON TUE HIGHS.

.LONG TERM...A WESTERLY FLOW ON TUESDAY NIGHT WILL TRANSITION TO A
NORTHWESTERLY FLOW THROUGH THE REST OF THE WEEK.  SOME FVBL QG
VERTIAL VELOCITIES FM A PASSING SHORT WAVE COUPLED WITH VERY HIGH
CAPES VIA THE INTERACTIVE SOUDNINGS TUESDAY AFTN...WILL ALLOW FOR A
GOOD CHANCE OF THUNDERSTORMS INTO THE TUESDAY EVENING.  WILL HEDGE
THE HIGHEST POPS TOWARDS THE EASTERN ZONES. A COLD FRONT WILL MOVE
INTO NORTHEAST COLORADO IN THE WAKE OF THIS SYSTEM ON WEDNESDAY.
INTERACTIVE SOUNDINGS SHOW UPSLOPE DEVELOPING BUT AMS ALSO
STABILIZING THROUGHOUT THE DAY. ANY THUNDERSTORMS THAT DEVELOP MAY
BE ELEVATED A CONFINED TO THE HIGHER TERRAIN.  WILL MENTION A SLGT
CHANCE OF TS OVER THE URBAN CORRIDOR WITH JUST SHOWERS FURTHER E.
SFC HIGH IS PROGGED TO REMAIN IN PLACE ON THURSDAY SO WILL KEEP
COOLER TEMPERATURES WITH POPS OUT OF THE FCST.  NAM GUIDANCE IS MUCH
COOLER VS THE GFS ON WEDNESDAY...BUT FOR NOW WILL SIDE WITH THE
WARMER OF THE TWO.  AS FOR FRIDAY...A BIT MORE WARMING AND SELY SFC
WINDS COULD ADD UP TO SOME THUNDERSTORMS OVER SRN SECTIONS OF THE
CWFA.  WILL GO AHEAD AN REINTRODUCE SOME THUNDERSTORMS TO THIS AREA
FROM FRIDAY AND SATURDAY.  ELSEWHERE...BUILDING UPPER RIDGE WILL
SHOULD ALLOW FOR DRIER AND MORE SUBSIDENT AMS TO PREVAIL.  ON
SUNDAY...UPPER RIDGE DEAMPLIFIES AS A SYSTEM OVERRIDES THE RIDGE.
THIS SYSTEM COULD IMPACT THE AREA BY THE AFTN SO WILL GO WITH A
SLIGHT CHANCE OF TS FOR MUCH OF THE AREA SUNDAY AFTN AND EVENING.
ANOTHER SHORT WAVE MAY MOVE INTO THE STATE MONDAY AFTERNOON SO WILL
ADD SLGT CHANCE TO THIS PERIOD AS WELL.
&&

.BOU...NONE.

&&

GARD/COOPER
Hazardous weather outlook, May 22, 11:03 AM MDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MDT SUN MAY 22 2005

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MDT SUN MAY 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WEAK UPSLOPE WINDS COMBINED WITH INCREASED LOW LEVEL MOISTURE AND
STRONG SOLAR WARMING TODAY WILL ALLOW A FEW SHOWERS OR THUNDERSTORMS
TO DEVELOP LATE THIS AFTERNOON AND EVENING.  THUNDERSTORMS ARE ONLY
EXPECTED OVER THE FRONT RANGE FOOTHILLS AND ADJACENT PLAINS.  THESE
THUNDERSTORMS MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER...BUT ARE
MORE LIKELY TO ONLY PRODUCE BRIEF RAIN AND GUSTY WINDS.

TEMPERATURES ON THE PLAINS WILL REMAIN TOO COOL FOR ANY SHOWERS OR
THUNDERSTORMS TO DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO FORM ALONG THE EASTERN SLOPES AND SPREAD TO THE EAST
OVER THE HIGH PLAINS ON BOTH MONDAY AND TUESDAY.  ON THE PLAINS...
A FEW OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS.

NO HAZARDOUS WEATHER IS EXPECTED FROM WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:33 PM MDTSevere Thunderstorm WarningBOULincoln42 min
May 23, 3:14 PM MDTSevere Thunderstorm WarningBOULincoln21 min
May 23, 3:54 PM MDTSevere Thunderstorm WarningBOUWashington25 min
May 23, 5:41 PM MDTSevere Thunderstorm WarningBOUWashington41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.